Washington, 2007

Heavy Snow in Washington, December 29 to 30, 2007

December 29 to 30, 2007 · NWS PQR · 1 event in 1 county or zone

Yet another in a series of cold, moist Pacific frontal systems brought heavy snow to the Cascades. Westerly flow behind the advancing cold front orographically enhanced snowfall potential for this storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Yet another in a series of cold, moist Pacific frontal systems brought heavy snow to the Cascades. Westerly flow behind the advancing cold front orographically enhanced snowfall potential for this storm. This storm was the fourth storm in six days to bring heavy snow to the Cascades, continuing to build the steadily increasing mountain snow pack.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 29, 8:50 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 29, 8:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
850 AM PST SAT DEC 29 2007

.SYNOPSIS...A WEAK WARM FRONT WILL SHIFT INLAND ACROSS THE FORECAST
AREA TODAY. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.
EXPECT ANOTHER ROUND OF HEAVY SNOWFALL FOR THE CASCADES THIS EVENING
THROUGH SUNDAY AFTERNOON. SNOW LEVELS WILL BE ABOVE THE COAST RANGE
AND CASCADE FOOTHILLS THROUGH THIS EVENING...THEN QUICKLY LOWER
TONIGHT. DRY OFFSHORE FLOW SETS UP MONDAY AND WILL PERSIST INTO THE
MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...A WARM FRONT WILL LIFT NE THROUGH THE AREA TODAY
INCREASING SNOW LEVELS TO 3000 TO 4000 FT AND SPREADING PRECIPITATION
OVER THE AREA. PRECIPITATION WILL INTENSIFY IN THE CENTRAL OREGON
CASCADES FIRST AND THEN SPREAD NORTH IN THE AFTERNOON. HAVE CANCELED
THE CASCADES SNOW ADVISORY FOR THIS MORNING THOUGH AS PRECIP AMOUNTS
INITIALLY QUITE LIGHT. THE WINTER STORM WARNING BEGINNING THIS
AFTERNOON AS PRECIPITATION RATES INCREASE THROUGH THE AFTERNOON AND
BECOME HEAVY IN THE EVENING. SNOW LEVELS WILL FALL TO 2000 TO 3000 FT
THIS EVENING AND CONTINUE TO DROP THROUGH THE NIGHT...POTENTIALLY
REACHING BETWEEN 500 AND 1000 FT BY SUN MORNING. THIS SYSTEM HAS LOTS
OF UPPER LEVEL SUPPORT TO BE A GOOD SNOW PRODUCER FOR THE MOUNTAINS
WITH 12 TO 18 INCHES FALLING PREFRONTAL AND ANOTHER 12 TO 18 INCHES
BEHIND THE FRONT...BRINGING SNOW ACCUMULATIONS TOTALS OF 2 TO 3 FEET
DURING THE 30 HOUR PERIOD BETWEEN THIS AFTERNOON AND SUN EVENING. THE
SYSTEM WILL ALSO HAVE PLENTY OF WIND WITH IT ESPECIALLY AT RIDGE
LEVEL SO IT DEFINITELY WARRANTS A WINTER STORM WARNING. RW

NO CHANGES TO REMAINDER OF SHORT TERM...
PRECIPITATION WILL CHANGE TO SHOWERS SUN EVENING WITH THOSE ENDING
OVERNIGHT AS AN UPPER LEVEL RIDGE AMPLIFIES OFFSHORE. THE UPPER RIDGE
MOVES INLAND MONDAY SHIFTING THE SURFACE FLOW TO OFFSHORE AND
BRINGING THE FIRST DRY BREAK IN THE WEATHER IN QUITE A WHILE. EAST
WINDS WILL START IN THE GORGE MON AFTERNOON AND BUILD SUBSTANTIALLY
MON NIGHT AND TUE AS THE OFFSHORE GRADIENT TIGHTENS.  BY TUE MORNING
THE WEST END OF THE GORGE COULD SEE EAST WINDS IN THE 50 TO 60 KT
RANGE BRINGING A VERY BRISK START TO THE NEW YEAR. RUTHFORD.

LARGE SWELL WILL REACH THE COAST SAT EVENING BRINGING HIGH SURF
WARNING CONDITIONS THROUGH SUN.  FORTUNATELY HIGH TIDES ARE IN
BETWEEN FULL AND NEW MOONS COASTAL FLOODING SHOULD NOT BE AN ISSUE.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
FINALLY...A BREAK IN THE WEATHER. HIGH PRES OVER THE PAC WILL SLIDE
INLAND AND SET UP SHOP OVER THE GREAT BASIN AND CENTRAL ROCKIES EARLY
NEXT WEEK. THIS WILL BLOCK THE PARADE OF THE PAC STORMS FOR A WHILE
...WITH DRY SUNNY WEATHER EXPECTED MON THROUGH WED. SOME QUESTION
STARTING TO ARISE AS TO HOW THE END OF THE WEEK WILL BE...BUT SEEMS
THAT WILL RETURN TO MORE ACTIVE WEATHER. WILL HAVE TO WATCH CLOSELY
WITH INTEREST TO THU WEATHER. COLD OFFSHORE IN THE REGION...WITH A
PAC STORM ARRIVING FROM THE SW. MAY SEE CONDITIONS GOOD FOR MOISTURE
OVERRUNNING THE COLD AIR. STAY TUNED.      FCSTR...ROCKEY.
&&

.AVIATION...WEAK WARM ADVECTION WITH LIGHT PRECIPITATION AND A COOL
AIR MASS IN PLACE GIVING A MIXTURE OF CONDITIONS OVER THE AREA. FROM
VFR TO IFR. AS A WARM FRONT MOVES FROM SOUTH TO NORTH TODAY
CONDITIONS SHOULD IMPROVE WITH MOSTLY VFR CONDITIONS EXPECTED.
CURRENT TIMING OF WARM FRONT...NORTH OF EUGENE AROUND 20Z AND
THROUGH PDX CLOSER TO 00Z. COLD FRONT WILL MOVE THROUGH IN THE
EVENING BRINGING SHOWERS WITH MOSTLY VFR CONDITIONS.

KPDX AND APPROACHES...KPDX WILL LIKELY REMAIN MVFR UNTIL THE WARM
FRONT MOVES THROUGH AROUND 00Z. THE COLD FRONT WILL MOVE THROUGH
BETWEEN 02Z AND 04Z WITH INCREASING SHOWERS AND VFR CONDITIONS.
&&

.MARINE...A WARM FRONT WILL LIFT ACROSS THE WATERS THIS MORNING WITH
WINDS PICKING UP BEHIND IT. WINDS REACHING GALE IN THE NORTHERN
WATERS THIS AFTERNOON WITH HIGH END SMALL CRAFT WINDS SOUTH. ALSO
LARGE SWELL WILL ARRIVE THIS AFTERNOON EXCEEDING 20 FT AROUND 8 TO
10 PM SAT THEN PEAKING AROUND 25 FEET SUN MORNING. SWELL HOLDING
ABOVE 20 FEET LIKELY TROUGH SUN EVENING AND POSSIBLY INTO MON
MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO CASCADE HEAD THIS
         AFTERNOON THROUGH SUN AFTERNOON.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CASCADE HEAD
         TO FLORENCE THROUGH SUN NIGHT.
        SMALL CRAFT ADVISORY FOR WIND CASCADE HEAD TO FLORENCE
         THIS AFTERNOON THROUGH SUN AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH
         SUN MORNING.
        HIGH SURF WARNING FOR SOUTH WASHINGTON...NORTH AND CENTRAL
         OREGON COASTS THIS EVENING THROUGH SUN AFTERNOON.
        WINTER STORM WARNING FOR THE CASCADES OF SOUTH WASHINGTON...
         NORTH OREGON AND LANE COUNTY FOR THIS AFTERNOON THROUGH SUN.
        WINTER STORM WATCH FOR THE COAST RANGE...WILLAPA HILLS...THE
         FOOTHILLS OF THE CASCADES AND UPPER HOOD RIVER VALLEY FOR
         TONIGHT AND SUN.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++9410   PDX ++9410    SLE ++9410    EUG ++9410

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 29, 5:23 AM PST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
523 AM PST SAT DEC 29 2007

ORZ011-013-WAZ019-301330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SNOW ADVISORY IN EFFECT THROUGH NOON AND THEN A
WINTER STORM WARNING IN EFFECT FROM NOON THROUGH 6 PM SUN FOR
HEAVY SNOW AND INCREASING WINDS. 2 TO 3 FEET OF NEW SNOW ARE
EXPECTED BETWEEN THIS AFTERNOON AND SUN EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER STORM WARNING CONTINUES THROUGH 6 PM SUN AND THEN
SHOWERS WILL TAPER OFF OVERNIGHT. EAST WINDS WILL INCREASE THROUGH
THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-WAZ022-039-301330-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL ACCUMULATIONS OF SNOW ARE POSSIBLE ON HILLS ABOVE 1000 FT SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001-002-WAZ021-301330-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH SURF WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST
SUNDAY FOR THE SOUTH WASHINGTON AND NORTH OREGON COAST AND FROM 10 PM
THIS EVENING TO 4 PM PST SUNDAY FOR THE CENTRAL OREGON COAST.
WINDS GUSTING TO 40 OR 45 MPH ARE POSSIBLE WITH THE FRONT MAKING
LANDFALL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH SURF WARNING CONTINUES THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-301330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON THROUGH SUNDAY
AFTERNOON. FOR NORTHERN WATERS. SMALL CRAFT ADVISORY FOR SOUTHERN
WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE WARNING CONTINUES THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-301330-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-301330-
WESTERN COLUMBIA RIVER GORGE-
523 AM PST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW LEVELS WILL FALL TO 1000 FT BY LATE TONIGHT WITH ACCUMULATIONS
UP TO 2 INCHES AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW LEVEL WILL DROP TO 500 FEET WITH ACCUMULATIONS UP TO 4 INCHES
AT HIGHER ELEVATIONS SUNDAY. EAST WINDS WILL INCREASE MONDAY
AFTERNOON WITH CONDITIONS BECOMING VERY WINDY BY TUESDAY MORNING
IN THE WEST END OF THE GORGE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 29, 12:00 PM PST to December 30, 7:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Mesonet

Between 18 and 20 inches total accumulated snowfall was reported by many SNOTEL reporting sites surrounding Mt. St. Helens, including Swift Creek, Sheep Canyon, June Lake, Lone Pine, Spirit Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72039.